Skip to main content

Open Access Evidence that Increased Acetaminophen use in Genetically Vulnerable Children Appears to be a Major Cause of the Epidemics of Autism, Attention Deficit with Hyperactivity, and Asthma

Download Article:
 Download
(HTML 110.5615234375 kb)
 
or
 Download
(PDF 676.7294921875 kb)
 
It appears that the marked increase in the rate of autism, asthma, and attention deficit with hyperactivity throughout much of the world may be largely caused by the marked increase in the use of acetaminophen in genetically and/or metabolically susceptible children, and the use of acetaminophen by pregnant women. Toxicity of acetaminophen may cause autism by overloading the defective sulfation pathway catalyzed by phenolsulfotransferase, which is deficient in autism, leading to overproduction of the toxic metabolite N-acetyl-p-benzoquinone imine (NAPQI). Increased levels of NAPQI reduce the ability to detoxify a host of toxic chemicals in the environment, increasing oxidative stress, which leads to protein, lipid, and nucleic acid damage from free radicals. Epidemiological evidence also supports the association of increased acetaminophen usage with autism, asthma, and attention deficit with hyperactivity. The marked increases in the incidences of autism, asthma, and attention deficit disorder in the United States coincide with the replacement of aspirin by acetaminophen in the 1980s. The characteristic loss of Purkinje cells in the brains of people with autism is consistent with depletion of brain glutathione due to excess acetaminophen usage, which leads to premature brain Purkinje cell death. The anomalous hair mercury concentrations of children with autism are consistent with exposure of growing hair proteins to NAPQI derived from acetaminophen, which competitively inhibits the reaction of mercury with hair sulfhydryl groups. Finally, large-scale faulty production of acetaminophen products, such that the labeled values were exceeded by the true concentrations, in addition to contamination with bacteria and tribromoanisole, may have greatly increased the chances of children receiving overdosages of acetaminophen and potential toxins for perhaps as long as a decade.
No References for this article.
No Supplementary Data.
No Data/Media
No Metrics

Keywords: Acetaminophen; Asthma; Attention deficit with hyperactivity; Autism; Glutathione; N-acetyl-p-benzoquinone imine (NAPQI); Phenolsulfotransferase; Tribromoanisole

Document Type: Research Article

Publication date: 2013-10-01

More about this publication?
  • The Journal of Restorative Medicine features peer-reviewed articles for promoting practical clinical skills in endocrinology and reversing chronic disease. The primary focus of the journal is to feature articles for clinicians on effective integrative therapeutic protocols using nutritional supplements, botanical medicines, and bio-identical hormones. Published articles present original and exclusive medical articles on conditions that are amenable to restorative therapies. In keeping with the endocrine and chronic disease emphasis of AARM, most articles offer clinical guidance in the effective natural and restorative treatments for endocrine, gastrointestinal, cardiovascular, and immune system disorders. The majority of primary review editors are AARM members and include a cross-disciplinary mixture of conventional and naturopathic physicians. Articles are then further reviewed by medical experts in fields specific to the article content.

  • Information for Authors
  • Submit a Paper
  • Information for Advertisers
  • Terms & Conditions
  • Certification Exam
  • CME conferences
  • CME webinars
  • Ingenta Connect is not responsible for the content or availability of external websites
  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more